The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Topamax Questions

Hello.

I’ve tried many of the lifestyle changes over the last 6 months and have found a few very specific triggers to avoid. However, I’m wondering if medicine might help improve my lot even more. My doctors want me to try Topamax first - beginning at 25mg each evening. I have a few questions that I asked them and would like to get you all’s opinion on, if possible.

  1. Will Topamax help with visual symptoms - I know it can reduce or eliminate visual auras, but I am referring to palinopsia (lingering retinal shadows), oscillopsia and photophobia… (The visual issues are my bete noire.)

  2. Reference minor side effects, how long do you need to take the medicine to know if your body & mind will adapt and the side effects will go away?

  3. Reference major (awful) side effects, is there any risk of them not going away once the medicine is stopped? (I ask because I simply cannot afford to add any more medical issues to my system - physically, of course but especially mentally. I have enough to deal with.)

Thank you kindly for any input, ideas, etc.
Molly

Hi msmolly -

I had to get FL-41 tinted lenses to help with my photophobia, which Topamax did not fix for me.

Many docs tell you to wait a week and then titrate up if you’ve adapted by then; a doctor friend of mine said to give it 2 weeks, even if I felt OK before the 2 weeks was up, which is what I did. I think that gives your brain a chance to really get used to it. The side effect that has not gone away is the way fizzy drinks taste - they all taste awful to me now. I think this is the main reason I lost weight - I stopped drinking so much Pepsi. My appetite is somewhat less, but once I smell food it’s right back to normal. I used to get tingly fingertips a lot, even my lips tingled, but now that happens only rarely. I sometimes saw ghostly visual trails in the morning, but don’t notice that now. I also had trouble with constipation; that’s also better.

I’m not aware of any permanent changes from Topamax.

It really helped me with the dizzies!! Hope you get the same result. Best of luck! :slight_smile:

Topamax really helped me with light sensitivity, but I think my light sensitivity was entirely migraine driven–I never felt any pain from light–I was just shying away from light because it would make me dizzy almost immediately. Topamax got rid of my light-triggered dizziness (aka my light-triggered migraines).

the bigTopamax side-effect that you have to look out for (as explained to me) is eye issues. They usually present pretty quickly after starting the medication. If you have weird vision issues after starting Topamax you have to talk to you doc immediately because Topmax can cause (RARELY) severe eye issues that if untreated can be permanent. The key her is untreated–as long as you know what to look for and know to contact your doctor immediately they will stop you from the topamax and everything should be fine, but left untreated this can be a serious problem.

As maryalice said, carbonated drinks taste like crap while your on Topamax. I’ve noticed the same thing!

I didn’t notice much help at 25mg. I’m currently on 100mg (50mg twice daily) and it has almost completely eliminated migranes and MAV from my life. I was never quite as sick as some others people on here as I was never ill 24/7 but I suffered from chronic migraines and MAV for about a year before Topamax fixed me up starting in May, so I’m pretty happy to have my life back.

I did pass a kidney stone last week, or at least the docs think i did–the lab is analyzing it right now. They aren’t sure this is related to the Topamax, but I suspect it might be. That is another possible side effect of Topamax, but unless they become chronic (and therefore dangerous) I’ll take it compared to being sick and out of work!

Thank you for the replies. I really appreciate them. :slight_smile:
Molly

Hi Jamie,

I just started on Topamax three weeks ago. How long before you started seeing results?

Hi Patrick. Jamie has t posted on this site since 2014 so it’s unlikely you will obtain a response. Not impossible but unlikely. If you click on his avatar you can trawl through his old posts and maybe find an answer or use the general Search facility to see what others have posted about Topamax, generally literature tells us any preventative can take perhaps 4 months. Amitriptyline tends to be a quicker worker than most. People often see improvements within about a month. Time isn’t the only constraint, Being on a sufficiently high dose also comes into the equation. I attach the patient information sheet the neuro-otologistbI saw referred me to for preventatives, Helen

http://www.exeterheadacheclinic.org.uk/sitebuildercontent/sitebuilderfiles/information_sheet_for_topiramate5.pdf

Jamie, I have been on Topamax twice. It took two months after reaching the correct dose to see any changes. But it wasnt till 3 months that I really started feeling better.

Actually, I thought this site had closed down! Patrick’s message sent an email to me to tell me to come back!

Patrick, I saw effects very quickly, but I was told that was unusual. I noticed some minor improvements probably by the end of my second week on the medication, at about 50mg. I didn’t get a lot better till I got to 100mg about 6 weeks in. But I seem to respond pretty strongly to Topiramate. A lot of people take a lot longer than that to notice good results from it.

I’ve actually been on Topiramate now for 6 years and it’s been working really well for me (I describe myself as 95% or so), but I’m looking to move to something else because I can’t seem to fully control the kidney stones that I (probably) get from the medication. If I can’t find anything else, I can deal with the stones if I have to, but my urologist says that I will pay a price over the long term with possible damage to my kidneys.

Got it. Very helpful. Light sensitivity is really bad for me - really hoping the Topamax helps. Thanks!

Patrick, did you stop the effexor?

no